Kansas, 2015Winter Storm in Kansas, December 26 to 28, 2015
December 26 to 28, 2015 · NWS ICT · 15 events in 15 counties and zones
A deep, intense, cyclone that moved east across primarily Texas that weekend lifted northeast across Northeast Texas and Arkansas. The cyclone spread a wintry mix of freezing rain and sleet across South-Central and Southeast Kansas during the Christmas Weekend.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, intense, cyclone that moved east across primarily Texas that weekend lifted northeast across Northeast Texas and Arkansas. The cyclone spread a wintry mix of freezing rain and sleet across South-Central and Southeast Kansas during the Christmas Weekend. Many areas were coated with 1/4 inch of glaze that no doubt made travel hazardous, if not dangerous. Late in the event, the light freezing rain and sleet changed to light snow with 2-4 inch accumulations resulting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 26, 5:47 PM CST, 13 minutes earlier.
Area forecast discussion, Dec 26, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SAT DEC 26 2015
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 333 PM CST SAT DEC 26 2015
THE MAIN FORECAST PROBLEM WILL ONCE AGAIN WILL BE THE
PRECIPITATION TYPE AND HOW MUCH ACCUMULATES.
ALL THREE OF THE MAIN MODELS HAVE THE SAME TRACK FOR THE UPPER
LOW. THE ISSUE IS TIMING...AS THE GFS IS THE FASTEST AND THE NAM
IS THE SLOWEST. I WILL KEEP USING MORE OF A NAM SOLUTION FOR THIS
RUN.
AS IN PREVIOUS COUPLE OF FORECASTS...A WARM POCKET OF MID LEVEL
WARM AIR WILL EXIST ALONG THE TURNPIKE CORRIDOR TONIGHT AND MOST
OF SUNDAY BEFORE BECOMING MORE SNOW CONDUCIVE ON MONDAY. THIS
SCENARIO CONTINUES TO PLACE THIS AREA IN THE TRANSITION ZONE
BETWEEN RAIN FREEZING RAIN AND SLEET. THE WINTRY MIX WILL
TRANSITION TO SNOW MONDAY MORNING. ICE AMOUNTS UP TO ONE QUARTER
INCH ARE POSSIBLE IN THIS REGION WITH SNOW ACCUMULATING ON TOP.
POSSIBLY IN A 3 TO 6 INCH RANGE. THE PREVIOUS FORECAST HINTED AT
THE LOWER AMOUNTS.
IN NC KANSAS...THE COLD AIR LOOKS TO BE IN PLACE FOR MAINLY A
SNOW EVENT. THOUGH THE MAIN MOISTURE WILL RESIDE FURTHER
SE...AMOUNTS MAY BE LIMITED FROM PREVIOUS FORECASTS. THE MAIN
ISSUE WILL BE THE PLACEMENT OF THE TROWAL AND HOW FAST IT EXITS
THE REGION. WE WILL LOOK CLOSELY AT THIS.
IN SE SECTIONS...COPIOUS AMOUNTS OF MOISTURE EXISTS THROUGHOUT
THE EARLY PORTIONS OF THIS FORECAST. WARM AIR ALOFT IS PRESENT FOR
THE MAJORITY OF THE EARLY FORECAST ALONG WITH ABOVE FREEZING
SURFACE TEMPERATURES. THIS ALONG WITH RAPID AND STRONG ASCENT
AHEAD OF THE COLD FRONT WILL LEAD TO A HEAVY RAIN EVENT. A
TRANSITION TO A WINTRY MIX AND THEN SNOW WILL OCCUR ON MONDAY
MORNING. THEREFORE...THE ICE AND SNOW ACCUMULATIONS WILL BE
LIMITED DUE TO THE LACK OF MOISTURE AVAILABILITY DURING PEAK
LIFTING FROM THE UPPER SYSTEM.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 333 PM CST SAT DEC 26 2015
WEDNESDAY THROUGH SATURDAY:
A LONGWAVE UPPER TROUGH WILL TRANSLATE SLOWLY EASTWARD FROM THE
CENTRAL CONUS TO THE EASTERN CONUS DURING THIS EXTENDED FORECAST
PERIOD...AS UPPER RIDGING BUILDS NORTHWARD INTO FAR WESTERN CANADA
AND EASTERN ALASKA. THIS WILL PROMOTE FLOW COMING SOUTHWARD OUT OF
CANADA...STRONGLY SUGGESTING BELOW NORMAL TEMPERATURES FOR MUCH OF
THE PERIOD. A FAST MOVING SHORTWAVE AT THE BASE OF THE UPPER
TROUGH...WILL MOVE EAST-NORTHEASTWARD ACROSS KANSAS/OKLAHOMA
TUESDAY NIGHT. THIS WAVE MAY HAVE ENOUGH LIFT/MOISTURE FOR A
DUSTING UP TO 1 INCH OF ACCUMULATION AS IT MOVES ACROSS THE
FORECAST AREA.
JMC
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 546 PM CST SAT DEC 26 2015
WIDESPREAD PRECIPITATION WILL CONTINUE ACROSS PORTIONS OF SOUTHERN
AND EASTERN KANSAS AT LEAST THROUGH THE EVENING. BRUNT OF
PRECIPITATION TYPE WILL BE RAIN...ALTHOUGH SHOULD SEE A TRANSITION
TO FREEZING RAIN/SLEET/SNOW THIS EVENING AT HUT AND ICT...WITH
SOME LIGHT ICE/SLEET ACCUMULATIONS MAINLY ON ELEVATED SURFACES.
ACCORDING TO MANY HI-RES MODELS...PRECIPITATION MAY SHUT OFF FOR
A TIME AFTER ABOUT 06Z FOR ALL AREAS EXCEPT FAR
SOUTHERN/SOUTHEAST KS. ANOTHER AREA OF PRECIPITATION SHOULD EXPAND
NORTHWARD ACROSS THE AREA SUNDAY MORNING...WITH AREAS OF
SLEET...FREEZING RAIN AND SNOW LIKELY.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 30 31 25 29 / 70 80 90 80
HUTCHINSON 26 29 22 26 / 50 60 80 80
NEWTON 27 31 24 27 / 60 60 80 80
ELDORADO 30 32 27 30 / 80 80 90 80
WINFIELD-KWLD 32 34 29 33 / 80 90 100 70
RUSSELL 21 27 18 24 / 30 20 60 70
GREAT BEND 21 27 19 24 / 30 30 60 70
SALINA 25 29 21 26 / 40 30 70 80
MCPHERSON 26 29 21 26 / 50 50 80 80
COFFEYVILLE 36 39 34 37 / 100 100 100 70
CHANUTE 34 37 33 36 / 100 90 90 70
IOLA 33 36 33 36 / 100 90 90 80
PARSONS-KPPF 35 38 34 37 / 100 90 100 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ071-072-095-
096-098>100.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KSZ067-068-082-
083-091-092.
WINTER STORM WATCH THROUGH MONDAY AFTERNOON FOR KSZ032-033-
047>053-069>071-093>095-098.
&&
Hazardous weather outlook, Dec 26, 4:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CST SAT DEC 26 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CST SAT DEC 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS
TONIGHT...WHICH COULD LEAD TO SOME MINOR FLOODING PROBLEMS WITH LOCAL
RISES ON AREA CREEKS AND RIVERS POSSIBLE. PONDING OF WATER ON
ROADS WILL ALSO BE AN ISSUE WHICH COULD CAUSE HYDROPLANING IF
TRAVELING TO FAST FOR THE CONDITIONS. SEE LATEST FLASH FLOOD
WATCH FOR MORE DETAILS.
RAIN IS EXPECTED TO CHANGE OVER TO A WINTRY MIX ACROSS CENTRAL
KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS TONIGHT...WITH SOME
LIGHT ACCUMULATIONS POSSIBLE.
SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE MORE HAZARDOUS WINTER WEATHER WILL BEGIN TO IMPACT THE AREA
SUNDAY THROUGH MONDAY...WITH PERIODS OF FREEZING RAIN AND SLEET
LIKELY OVER SOUTH CENTRAL KANSAS. ACCUMULATING SNOW WILL BE
POSSIBLE ACROSS CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
KANSAS. THE SNOW COULD BE HEAVY AT TIMES ALONG WITH SIGNIFICANT
BLOWING AND DRIFTING REDUCING VISIBILITIES TO LESS THAN ONE
QUARTER OF A MILE...PLEASE SEE LATEST WINTER STORM WARNING AND WATCH
FOR MORE DETAILS IF YOU HAVE TRAVEL PLANS THIS WEEKEND INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
Winter Storm, Marion
- When
- December 26, 6:00 PM CST to December 28, 3:15 AM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Around 1/4 inch of glaze was reported on all surfaces along with a trace of snow.
Winter Storm, McPherson
- When
- December 26, 6:29 PM CST to December 28, 3:15 AM CST
- Where
- McPherson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
In far southern parts of the county in and around Moundridge, multiple vehicles slid off I-135 and into ditches.
Winter Storm, Kingman
- When
- December 26, 9:30 PM CST to December 28, 2:45 AM CST
- Where
- Kingman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Up to 1/4 inch of ice was reported 5 miles east of Murdock. Highway 54 and Kansas Route 14 were icy while other roads and highways were reportedly slick in spots.
Winter Storm, Harper
- When
- December 26, 9:30 PM CST to December 28, 2:30 AM CST
- Where
- Harper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Light freezing rain that produced 1/2 inch of glaze continued to cause problems with downed power lines and power poles across the county. No doubt there were widespread power outages.
Winter Storm, Harvey
- When
- December 26, 10:30 PM CST to December 28, 3:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A significant number of accidents were reported on I-135 from Newton south to the Sedgwick County Line.
Winter Storm, Sedgwick
- When
- December 26, 11:29 PM CST to December 28, 2:53 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Light glazing figured in a multi-vehicle accident that occurred at the Kellogg/Meridian Intersection in downtown Wichita. There were also reports of numerous accidents along other segments of Kellogg with an unspecified number of minor injuries.
Winter Storm, Butler
- When
- December 26, 11:40 PM CST to December 28, 4:30 AM CST
- Where
- Butler forecast zone
- Reported by
- Public
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Nearly 1/4 inch (0.20 inch) of glaze was reported in Rose Hill.
Winter Storm, Sumner
- When
- December 27, 8:30 AM CST to December 28, 2:30 AM CST
- Where
- Sumner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
There were reports of vehicles that slid off the turnpike across the county.
Winter Storm, Chautauqua
- When
- December 27, 10:15 AM CST to December 28, 12:00 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
The CO-OP observer in Chautauqua measured 1/4 inch of ice from sleet and freezing rain. The observer also reported that there were power outages in Chautauqua, Sedan, and Cedarvale.
Winter Storm, Cowley
- When
- December 27, 10:54 AM CST to December 28, 1:38 AM CST
- Where
- Cowley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Several accidents were reported across the county as well as some power outages. Power outages were reported in Arkansas City between Kansas and Madison Avenues west of B Street that affected around 3,050 customers. Power outages were also reported in Dexter from a downed power line at U.S. Route 160 and 131st Road.
Winter Storm, Woodson
- When
- December 27, 5:30 PM CST to December 28, 1:45 PM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
All surfaces were ice-covered causing significant travel issues. Power was lost in Yates Center.
Winter Storm, Wilson
- When
- December 27, 5:30 PM CST to December 28, 1:45 PM CST
- Where
- Wilson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
In Fredonia, the dispatcher reported that roads and highways were ice rinks. There was damage to trees of unknown sizes along with reportedly downed power lines. Vehicles slid off roads and highways across the county along with some power outages.
Winter Storm, Allen
- When
- December 27, 6:52 PM CST to December 28, 3:52 PM CST
- Where
- Allen forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The Emergency Manager measured 1/2 inch of ice from freezing rain and sleet. The extent of damage was unknown.
Winter Storm, Greenwood
- When
- December 27, 7:30 PM CST to December 28, 3:30 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Numerous accidents were reported across the county. It was reported that a handful of which resulted in indirect injuries. The number of indirect injuries due to the slick roads and vehicle accidents was not reported.
Winter Storm, Elk
- When
- December 27, 8:45 PM CST to December 28, 11:45 AM CST
- Where
- Elk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
The CO-OP observer located 1 mile north of Grenola measured 1/2 inch of ice. A CO-OP observer located in Howard reported power outages across the county, but especially in Longton, Howard and Moline.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 26 to 28, 201513 deaths · 635 injured · $41 million · EF4 · 63 events
- Flash Flooding and Flooding in Missouri, December 26 to 28, 201515 deaths · $45 million · 1 in hail · 128 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20156 deaths · 12 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20154 deaths · $7.2 million · 12 events
- Blizzard and Ice Storm in Texas, December 26 to 28, 20152 deaths · $33 million · 24 events
- Flash Flooding and Flooding in Oklahoma, December 26 to 31, 20152 deaths · $110,000 · 1 in hail · 76 events
- Blizzard and Heavy Snow in New Mexico, December 26 to 27, 20151 death · 1 injured · $401 million · 29 events
- Flash Flooding and Flooding in Missouri, December 26 to 31, 20151 death · $244 million · 33 events
- Flooding and Heavy Rain in Kansas, December 26 to 29, 2015$1.3 million · 3 events
- Flash Flooding and Flooding in Arkansas, December 26 to 31, 20151 in hail · 42 events
- High Wind and Strong Wind in California, December 26 to 27, 20152 injured · $19,000 · 70 kt wind · 11 events
- Flooding in Kentucky, December 26 to 31, 2015$24,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610202, 610201, 610204, 610206, 610203, 610210, 610216, 610213, 610228, 610218, 610229, 610232, 610233, 610226, 610227.